Four day ago the groomer found a rash on my Shi-poo’s tummy and thought it may be ringworm. We went directly to the vet to see what it could be. He said that it was a summer time rash and gave her a prednisone shot.
The rash did clear, but then she started having to pee a lot. She sleeps with us, and that night she peed in the bed. She has never done that before (she is 2 1/2 years old). Then she did it again last night. She is having to pee approx. every several hours. I can not let her sleep in the bed any more till this resolves itself, so I slept on the couch with her.
Could the shot have made her have the urination problem, or do you thing there is more that just a rash going on? After all the food and treat scare I am worried that it could be another food comtamination or just disease.
The “summer time rash” that your dog developed likely was an allergic reaction to one or more allergens.
Prednisone is simultaneously the best and worst medicine ever invented. Prednisone is a very effective allergy treatment. It also treats a host of autoimmune diseases and skin diseases. But it has many side effects.
The first side effects that animals show after receiving prednisone are increased thirst and urination, panting, and behavior changes (sleeplessness, aggression, or lethargy). After a while, increased appetite may develop. Animals that receive prednisone are prone to infections. Long-term prednisone use may lead to diabetes (cats, dogs), kidney failure, or liver failure.
Your dog’s excessive urination should go away as the drug is eliminated from her system. She is unlikely to suffer any long term consequences from the prednisone injection.
I often tell clients that prednisone is a double-edged sword, and your situation is a perfect example. The medicine cured the skin rash as intended. But the medicine also created a new problem.
Prednisone always should be used with caution.
Our Most-Commented Stories